Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 296, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2004, 12:17 AM CDT for Loving County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 12:17 AM CDT (05:17 UTC)
- Expired
- Aug 13, 2004, 12:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 130517
SVRMAF
TXC301-130545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT FRI AUG 13 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOVING COUNTY IN WEST TEXAS
* UNTIL 1245 AM CDT
* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
RED BLUFF LAKE...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MENTONE...
RED BLUFF LAKE...
SLASH RANCH...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3197 10336 3199 10393 3186 10381 3178 10374
3168 10351 3169 10350 3169 10337 3183 10336
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:57 PM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 2:57 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 257 PM CDT THU AUG 12 2004 .SHORT TERM... MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT SOUTHWEST. HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT. COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT. AM NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL. AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO JUSTIFY A FLASH FLOOD WATCH. SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR CU DEVELOPING OVER THE DAVIS MOUNTAINS. WEVE CARRIED SLGT CHC POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING. POP...QPF... SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE WESTERN BASIN AFTER MIDNIGHT. HAVE TRENDED TOWARD THE WETTER AND COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY. LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND GRIDS AFTER MIDNIGHT. .LONG TERM... THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE WEEKEND. INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT. WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH THE MORNING HOURS. WILL SPLIT THE MORNING/AFTERNOON POPS AND DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS SIGNIFICANTLY. BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING HOURS. THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF EAST/CENTRAL NM. THESE POPS MAY NEED TO BE INCREASED IF THE SET UP CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS. BY SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE FORECAST. THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR CWA. THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA. WILL KEEP HIGHEST POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED RAINFALL AND CLOUDS. HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 81 61 84 / 50 40 20 20 CARLSBAD NM 66 83 63 84 / 60 20 30 20 DRYDEN TX 67 83 66 85 / 20 70 20 20 FORT STOCKTON TX 65 87 64 84 / 70 70 20 20 GUADALUPE PASS TX 64 79 61 79 / 20 20 30 20 HOBBS NM 58 83 61 83 / 80 30 30 20 MARFA TX 61 81 58 79 / 20 30 30 20 MIDLAND INTL AIRPORT TX 63 82 62 84 / 70 50 20 20 ODESSA TX 64 82 63 83 / 70 50 30 20 WINK TX 68 85 66 85 / 70 60 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/54/20
Hazardous weather outlook, Aug 12, 3:11 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT THU AUG 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 311 PM CDT (211 PM MDT) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS ACTIVITY. THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET. LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS COMPLEX SHOULD ENTER SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND MIDNIGHT. THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING THE EARLY MORNING HOURS FRIDAY. WIND GUSTS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE. IN ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS. LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS RIVER. OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:07 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| Aug 13, 1:06 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 39 min |
| Aug 13, 1:23 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.